Wyoming, 2024

High Wind in Wyoming, May 17, 2024

May 17, 2024 · NWS RIW · 5 events in 5 counties and zones

A cold front crossed Wyoming and brought locally high wind to portions of western and central Wyoming. Wind gusts of over 60 mph were recorded in the lower elevations of Sweetwater, Natrona, Big Horn and Sublette Counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front crossed Wyoming and brought locally high wind to portions of western and central Wyoming. Wind gusts of over 60 mph were recorded in the lower elevations of Sweetwater, Natrona, Big Horn and Sublette Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 17, 11:59 AM MST, 1 hour 45 minutes earlier. Its key messages:

  • Elevated to critical fire weather conditions today with humidity below 20 percent and widespread wind gusts of 35 to 50 mph.
  • Isolated thunderstorms are possible (10% to 20% chance) across northern Wyoming this afternoon, a few of which could be strong with gusty outflow winds.
  • Elevated fire weather conditions continue on Saturday and Sunday.
  • A large and wet weather system will bring rain and mountain snow on Monday and Tuesday. Mountain passes are expected to have winter driving conditions.
Area forecast discussion, May 17, 11:59 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1259 PM MDT Fri May 17 2024

.KEY MESSAGES...

- Elevated to critical fire weather conditions today with
  humidity below 20 percent and widespread wind gusts of 35 to
  50 mph.

- Isolated thunderstorms are possible (10% to 20% chance) across
  northern Wyoming this afternoon, a few of which could be
  strong with gusty outflow winds.

- Elevated fire weather conditions continue on Saturday and
  Sunday.

- A large and wet weather system will bring rain and mountain
  snow on Monday and Tuesday. Mountain passes are expected to
  have winter driving conditions.

&&

.DISCUSSION...
Issued at 1255 PM MDT Fri May 17 2024

A hearty open shortwave trough is quickly moving through the
Northern Rockies this afternoon and evening, bringing active
spring weather. The tight pressure gradient on the south side
of this system has been the cause of the already gusty winds
that have already begun to mix down into the lower elevations.
Still expecting gusts in the 35 to 50 mph range for much of the
afternoon and evening today, quickly decreasing after sunset.

In addition to winds, unseasonably warm temperatures will be
felt this afternoon, with high temperatures about 15 degrees
above normal. The warm surface air, along with cooler air aloft
will lead to 200 to 400 J/kg of CAPE across the Bighorn
Mountains and the adjoining high plains of Johnson County and
the larger Powder River Basin. A few strong thunderstorms
featuring hail and strong outflow winds are possible here due to
enhanced shear aloft with the approaching shortwave. A majority
of the strong storms will stay further north across southern
Montana, but can't rule out a rogue strong cell over Johnson
County this afternoon.

A third threat this afternoon and evening is the elevated fire
weather danger. The strong winds along with a dry air mass will
be conducive for fire growth. That being said, fuels are quite
moist this time of year during spring greenup, which will be a
mitigating factor. A Rangeland Fire Danger Statement covers this
threat. Fire danger decrease quickly after sunset.

The rest of the next 7 days remains fairly active as well. The
jet stream will remain overhead on Saturday, causing breezy
winds to continue. These will not be as strong as those felt
today and not quite as widespread, but gusts in the 25 to 35
mph range will be common. On Sunday, the jet stream sags
southward and a subtle embedded wave will enhance surface winds
to levels higher than Saturday, but not quite as windy as today.
There is modest lift with this wave, so scattered showers are
in the forecast, focused over the mountainous terrain.

Monday into Tuesday brings the next period of widespread
precipitation as a slow-moving cut-off low rotates through the
larger trough. Model trends have been to slow this system down,
and produce more rain with Gulf of Mexico-sourced inflow into
the system. Snow levels on Tuesday will be fairly low, around
7000 ft in the morning, so expect snow over mountain passes as
well as potential winter weather highlights for some areas.

Wednesday through Friday looks to feature another upper low,
this time over the Pacific Northwest, pumping moisture into the
western Wyoming mountain ranges. All these weather systems will
continue to add high elevation snowpack, and increase the
potential for river flooding issues later this spring.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1233 PM MDT Fri May 17 2024

VFR conditions prevail through the TAF period. Today will be
windy, with winds already increasing Friday morning. Gusts over
30 knots are forecast for all sites this afternoon. KCPR and
KRKS see the strongest winds, with gusts around 40 knots common,
with some gusts near 45 knots. Models are also indicating some
stronger gusts around 40 knots at KRIW between 21Z/Fri and
00Z/Sat; confidence is 60% to 70%.

At KJAC, low level turbulence is likely as westward winds
create eddies off the Teton mountains. Wind gusts approaching 40
knots at the surface, will be stronger at mid-levels.

Precipitation chances this afternoon are mainly across the
northern Wyoming mountains. Thunderstorms are possible with this
convection. Not expecting impacts to any terminals at this time
(80% confidence). About 15% chance for showers at KCPR between
20Z and 23Z. Less chances to impact KCOD or KWRL.

Winds generally decrease after sunset, roughly between 02Z and
06Z/Sat. A cold front moving through brings a north wind shift
to some sites, and could keep gusty winds a little longer. Winds
begin to increase again Saturday morning. Saturday is windy
again, but gusts are not as high as today.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1255 PM MDT Fri May 17 2024

Widespread elevated to critical fire weather conditions are
occurring this afternoon as a surface pressure gradient
causes strong winds ahead of a weak cold front. Sustained west
winds of 25 to 35 mph with gusts of 40 to 50 mph will continue
through sunset. Humidity values are 20 to 30 percent currently,
and likely (90% chance) to drop to 15 to 20 percent across most
of the area. A slightly drier airmass moves in for Saturday,
bringing humidity values down a few more percent. Wind will not
be as strong as today, but will still be breezy. Warm and dry
conditions continue Sunday before cooler and wetter conditions
arrive Monday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...VandenBoogart
AVIATION...Wittmann
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, May 17, 3:57 AM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
457 AM MDT Fri May 17 2024

WYZ001>020-022>030-181300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
457 AM MDT Fri May 17 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Low humidity and strong wind will create elevated to critical fire
weather conditions across the area this afternoon. Otherwise, a few
isolated thunderstorms are possible across northern Wyoming.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...Elevated fire weather conditions continue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, East Sweetwater County

When
May 17, 1:44 PM MST
Where
East Sweetwater County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A 58 mph wind gust was reported at the Rock Springs Airport.

High Wind, North Big Horn Basin

When
May 17, 2:09 PM MST
Where
North Big Horn Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

A 62 mph wind gust was recorded at the Greybull Airport.

High Wind, Upper Green River Basin

When
May 17, 2:42 PM MST
Where
Upper Green River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

A 60 mph wind gust was reported at the Big Piney airport.

High Wind, Upper Green River Basin Foothills

When
May 17, 3:40 PM MST to 4:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Wind gusts as high as 63 mph were reported at Half Moon Lake.

High Wind, Green Mountains & Rattlesnake Range

When
May 17, 4:28 PM MST to 4:44 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gusts as high as 67 mph were reported along Highway 220 near the Pathfinder Reservoir.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184650, 1184648, 1184646, 1184647, 1184649.